Alert archive / Hawaii / Flash Flood Warnings in 2014

Flash Flood Warning 5, NWS Honolulu, HI

February 21, 2014Kauai County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Feb 21, 2014, 6:35 AM HST for Kauai County, Hawaii. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Feb 21, 2014, 6:35 AM HST (16:35 UTC)
Expired
Feb 21, 2014, 9:30 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Storm-based polygon
Flood severity
None

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 18 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 21, 9:00 AM HSTFLASH FLOODHanapepe, HIKAUAI CIVIL DEFENSE REPORTED THAT PUOLO ROAD IN HANAPEPE HAS BEEN CLOSED DUE FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 145 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2014-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1435 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2014-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1435 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

142 
WGHW50 PHFO 211635
FFWHFO
HIC007-211930-
/O.NEW.PHFO.FF.W.0005.140221T1635Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
635 AM HST FRI FEB 21 2014

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF KAUAI IN KAUAI COUNTY

* UNTIL 930 AM HST

* AT 620 AM HST...RADAR SHOWED HEAVY RAIN ACROSS THE SOUTHEAST HALF 
  OF KAUAI. RAIN GAGES NEAR ANAHOLA HAVE REPORTED RAIN RATES UP TO 4 
  INCHES PER HOUR. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
  ANAHOLA...KAPAA...WALUA...LIHUE...AND POIPU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF KAUAI IN KAUAI COUNTY.

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
      2187 15960 2196 15975

$$

MORRISON
3 follow-up statements
893 
WGHW70 PHFO 211740
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
740 AM HST FRI FEB 21 2014

HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
740 AM HST FRI FEB 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...

AT 730 AM HST...RADAR CONTINUES TO SHOW AREAS OF HEAVY RAIN 
AFFECTING THE SOUTHEAST HALF OF KAUAI. THE HANAPEPE RIVER GAGE IS 
APPROACHING FLOOD STAGE. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
ANAHOLA...KAPAA...LIHUE...AND POIPU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
      2187 15960 2196 15975

$$

MORRISON
564 
WGHW70 PHFO 211832
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
832 AM HST FRI FEB 21 2014

HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
832 AM HST FRI FEB 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...

AT 830 AM HST...HEAVY RAINS CONTINUE OVER THE KAUAI MOUNTAINS AND 
MORE RAIN IS APPROACHING FROM THE SOUTHWEST. THE HANAPEPE AND WAILUA 
RIVER GAGES INDICATE HEAVY RUNOFF AND THE POTENTIAL FOR FLOODING 
NEAR THOSE RIVERS. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
ANAHOLA...KAPAA...LIHUE...AND POIPU.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
      2187 15960 2196 15975

$$

MORRISON
227 
WGHW70 PHFO 211903
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
903 AM HST FRI FEB 21 2014

HIC007-211930-
/O.CON.PHFO.FF.W.0005.000000T0000Z-140221T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KAUAI HI-
903 AM HST FRI FEB 21 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF KAUAI IN
KAUAI COUNTY UNTIL 930 AM HST...

AT 900 AM...KAUAI CIVIL DEFENSE HAS REPORTED THAT PUOLO ROAD IN 
HANAPEPE HAS BEEN CLOSED DUE TO FLOODING. ADDITIONAL HEAVY SHOWERS 
AND THUNDERSTORMS CONTINUE TO MOVE OVER THE SOUTHWEST PORTION OF 
KAUAI.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WAILUA...
KAPAA..ANAHOLA...KEKAHA...AND WAIMEA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS FLASH FLOODING IS IMMINENT OR OCCURRING
IN STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.

DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.

&&

THIS WARNING MAY NEED TO BE EXTENDED BEYOND 930 AM HST IF FLASH
FLOODING PERSISTS.

LAT...LON 2219 15931 2211 15927 2191 15934 2187 15943
      2187 15960 2196 15975

$$

WROE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Feb 21, 3:30 AM HST, 3 hours 5 minutes earlier.

Area forecast discussion, Feb 21, 3:30 AM HST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI FEB 21 2014

.SYNOPSIS...
ENHANCED SHOWERS AND POSSIBLE THUNDERSTORMS WILL AFFECT THE WESTERN
ISLANDS TODAY AND TONIGHT AS A SURFACE TROUGH APPROACHES FROM THE
WEST. LIGHT SOUTHEASTERLY WINDS WILL SWITCH TO NORTHEASTERLIES
SATURDAY AS THIS TROUGH PASSES ACROSS THE ISLANDS. EAST TO NORTHEAST
WINDS WILL THEN PERSIST THROUGH THE REST OF THE FORECAST PERIOD. AN
UPPER RIDGE NOSING IN FROM THE WEST WILL WORK TO STABILIZE OUR
AIRMASS BY SATURDAY...REDUCING RAINFALL AMOUNTS.

&&

.DISCUSSION...
A SURFACE TROUGH PERSISTS JUST WEST OF THE MAIN HAWAIIAN
ISLANDS...INDUCING CONTINUED SOUTHEAST LOW LEVEL FLOW ACROSS LOCAL
WATERS. HOWEVER...THE PRESSURE GRADIENT IS RATHER SLACK AND WINDS
ARE LIGHT. SHOWERS INCREASED DRAMATICALLY JUST AFTER MIDNIGHT NEAR
NIIHAU AND HAVE SINCE FILLED IN SOUTH THROUGH WEST AND NORTHWEST OF
KAUAI. LIGHTNING DATA SHOWED A THUNDERSTORM OCCURRED JUST SOUTH OF
NIIHAU AROUND 1 AM HST. ALL OF THIS ACTIVITY IS MOVING NORTH AT 10
TO 15 MPH WITHIN LOW LEVEL FLOW.

AFTER NOT MOVING MUCH OVER THE PREVIOUS 24 HOURS...THE SURFACE
TROUGH NOW APPEARS TO BE DRIFTING EASTWARD TOWARD THE
ISLANDS...DRAGGING ASSOCIATED RAINFALL WITH IT AND TRIGGERING
ADDITIONAL RAINFALL OUT AHEAD OF IT. POP...SKY AND WX GRIDS HAVE
BEEN ADJUSTED ACCORDINGLY. SHOWERS WILL INCREASE ACROSS AND AROUND
THE ISLANDS EAST OF KAUAI LATER TODAY AND TONIGHT AS THE TROUGH
PASSES THROUGH. MODELS SHOW UPPER TROUGHING WILL MOVE EAST OF THE
ISLANDS BY THIS AFTERNOON...ALLOWING UPPER RIDGING TO NOSE IN FROM
THE WEST. WE EXPECT THIS WILL WORK TO STABILIZE OUR AIRMASS ENOUGH
TO REMOVE ANY THUNDERSTORM CONCERNS AFTER TONIGHT.

BY SATURDAY AFTERNOON UPPER RIDGING WILL USHER IN DRIER CONDITIONS
WHICH SHOULD LAST THROUGH MOST OF THE REMAINING FORECAST PERIOD. A
SHIFT TO NORTHEAST WINDS TONIGHT AND SATURDAY WILL OCCUR AS HIGH
PRESSURE BUILDS TO THE NORTH AND NORTHWEST OF THE STATE. A RATHER
SLACK PRESSURE GRADIENT WILL KEEP THESE NORTHEASTERLIES IN THE LIGHT
TO MODERATE RANGE. THESE WINDS WILL VEER TO EASTERLIES LATER NEXT
WEEK AS THE RIDGE FLATTENS OUT AND EXTENDS EAST...REORIENTING THE
WIND FIELD.

&&

.AVIATION...
AIRMET SIERRA IS POSTED FOR MOUNTAIN OBSCURATION OVER KAUAI AS AN
AREA OF CLOUDS AND SHOWERS MOVES IN FROM THE SOUTH AND WEST. THERE
IS ALSO A SLIGHT CHANCE OF TSRA OVER AND AROUND KAUAI DUE TO AN
UPPER LEVEL TROUGH IN THE ISLAND VICINITY.

MVFR CONDITIONS ARE OCCURING OVER PHLI WITH SOME IFR ALSO BEING
REPORTED. VFR CONDITIONS PREVAIL AT THE REMAINING TAF SITES. THERE
WILL LIKELY BE SOME MVFR CONDITIONS OVER THE EAST AND SOUTHEAST BIG
ISLAND SLOPES FOR THE REST OF TONIGHT AND ON THROUGH THE MORNING
HOURS. THERE MAY ALSO BE SOME BRIEF MVFR CONDITIONS ELSEWHERE IN
-SHRA BR.

&&

.MARINE...
A SERIES OF NNW AND NW SWELLS WILL MOVE INTO HAWAII OVER THE NEXT
SEVERAL DAYS. THE LARGEST OF THE GROUP IS FORECAST TO ARRIVE LATE
SATURDAY INTO SUNDAY WITH NEAR ADVISORY LEVELS POSSIBLE.

THE COMBINATION OF WINDS AND SEAS ARE EXPECTED TO REMAIN BELOW
SMALL CRAFT ADVISORY CRITERIA THROUGH AT LEAST EARLY NEXT WEEK.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION/MARINE...POWELL
AVIATION...BURKE

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 4:45 AM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 21, 9:20 AM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.